After 4 years of good health - with warfarin and having stopped smoking, I am devastated to have suffered a mild TIA this week. Why?

Why do outbreaks occur even when on warfarin? Can stress or anything else cause it, as I believe not. Does anything help alongside meds - I am now back on heparin until my INR levels reach 2.5. So frustrating but lucky to get fab care at RIE. Any advice gratefully received ?

7 Replies

  • I'm sorry to hear about the TIA ...they can be very scary!

    An INR of 2.5 may be too low. For those with APLS a higher INR range is usually recommended with a range of 2.5-3.0 and many of us do better on an INR above 3.0 so it may be worth revisiting that with your medical team.

    All sorts of things affect INR. Various foods, medications, vitamins and herbal supplements, alcohol, stress, illness and so on.

    I recently read some research that suggests that a percentage of those with LA antibodies can get inaccurate INR readings giving false high readings leading to under dosing with warfarin so they can be dangerously undercoagulated. This also apparently contributes to the wild swings in INR we can get. The research suggests using a different method of testing the effectiveness of the warfarin by assaying Factor 10.

    Unfortunately its not as simple as taking warfarin and getting testing regularly, especially for those with APLS.

  • Hi, I can sympathize on the devastation you feel after such a long time. As already mentioned an INR of 2.5 is very low, but even with higher INR values TIA's can still occur. There are anecdotal records of people still suffering major clotting events with INR's above 4.0. I say anecdotal because many of the actual studies class those who still clot as failing on Warfarin and are missed out on the studies. The most infamous of these was the Crowther report on INR values which many doctors still claim to be a valid reason for not increasing patients INR targets. The following is an extract from Crowthers e-mail when asked about the validity of his study:

    "Our study did not examine optimal therapy for patients who have failed Warfarin. We make no recommendations about treatment of such patients"..

    (In fact they actually rejected these patients at the recruitment stage)

    There are probably members here who still suffer TIA's and strokes on a regular basis even with high INT targets. My own target is above 4.4 and in 2013 I suffered6 TIA's and two small strokes and already in 2014 I have had 2 TIA's and all the while my INR has been within target.

    I really hope your one TIA is just a minor glitch in your overall health and you can go another 4 years, or more, without any other complications.



  • Hello and welcome

    When I was on Warfarin I also suffered TIAs and clotting incidents, a major one in my right hip, with an INR of 4.2!

    I am now on Fragmin injections instead of Warfarin and I am generally much better.

    When I was on Warfarin I used to inject Fragmin as well if my INR fell below 3.3, so to stop Heparin at an INR of 2.5 seems too low to me.

    Have a word with your consultant at the RIE and see if you can get them to let you have an INR target of around 4.0.

    Best wishes.


  • Hello,

    I had TIAs and I am on warfarin since 2011. I can read again..... I have also Lupus Anticoagulant and it can be difficult to remain on the fixed target (for me 2.8 - 3.5). When I have started to selftest with CoaguChek XS I have notised that my INR changes from day to day. I cheque the INR every second day and then I can do something before the INR drops or gets up too high. If you do not selftest you perhaps cheque your INR at the lab every week if you are lucky. Then you do not know that your INR has been like a jo-jo the last week or last weeks if you test every 4 weeks..

    If you can get a selftesting machine you would manage better I guess. But perhaps you do not have Lupus Anticoagulant (that is not Lupus but one of the antibodies for APS). It is perhaps easier to be on warfarin without LA.

    This is my own theory but I will not get a Nobel prize for it.

    Take care

    Kerstin in Stockholm

  • That's to everyone who has replied - I will ask my consultant to increase my range from 2-3 to above 2.5.

    Having had APS diagnosed since 2005 I have had 1 stroke and 6 TIAs while not on warfarin, and only one on warfarin. Will maybe request weekly tests rather than 6 weeks

  • Hi Edinburgh, I am with Dr Julia Anderson at the royal infirmary, prior to which I was with Dr Lishel Horn (before she left),; I have had several tia's and now have micro clots in my feet due to vascular issues. They set my target at 3-3.5. It helps, mostly, but still get the odd twinge. Hope this helps.

  • Sorry to hear you had this set back. If you have aps you can get a clot.

    Its possible your INR needs to be higher but that is up to you and your medical team.

    However when seeing my haematologist I queried why I had a TIA when my INR was 2.6. He replied "ah, but was it actually 2.6 at the time?" I was totally bemused by this until I saw the other one, who explained that the fact that one day my INR had come back at 2.6, did not mean it was actually 2.6 at the time I had the TIA. Because it was one a different day, and even on the same day the INR can go up or down, even at the same time but from a different body part! For example you could get a reading of 2.6 from left toe, and a reading of 1.8 from right hand?

You may also like...